HealthCareMagic is now Ask A Doctor - 24x7 | https://www.askadoctor24x7.com

question-icon

Can Temporary Neuron Impairment Be Induced By AZT, Crixivan, Epivar And Kaletra?

default
Posted on Thu, 26 Apr 2018
Question: Dear Physician,

I am inquiring, regarding, H.I.V medications: such medications as AZT, CRIXIVAN, EPIVAR, KALETRA, TRUVADA ,ZIAGEN, ZERIT, .

Note: when this patient was diagnosed with H.I.V, in 1992, his CD4 count was 198. Patient went from one medication to another, as

listed above. In addition, to INTERFERON, which the patient took intermittently, NUERONTIN , everyday, as well as, NEUPOGEN, and

EPOGEN: to increase red and white blood cell production. Note: INTERFERON, NEUPOGEN AND EPOGEN were administered via

patient self injection.

In the early days of H.I.V treatment, is it possible that these medications could have induced temporary neuron

impairment?

And, if so, how long does it take, generally speaking, for neurons to regenerate it self.

Sincerely,
XXXXXXX D. Cole
doctor
Answered by Dr. Dr. Erion Spaho (1 hour later)
Brief Answer:
It is difficult to distinguish the correct cause.

Detailed Answer:
Hello and thanks for using Healthcaremagic.com.

I have read your question and understand your concerns.

Neuropathies related to H.I.V infection are usually seen in patients with CD4 count less than 50 cells/mm3, but are encountered with higher values of CD4 count as well.

This is usually related to cytomegalovirus (CMV) infection and can progress rapidly in the late phase of the infection.

Early multiple mononeuropathy is usually self-limited and can present at the time of seroconversion.

So. it is difficult to say if the neuropathies were attributed to the infection, or the drugs side effects.

If the neuropathies were caused by these drugs, improvement should be seen after stopping them usually in few months.

If the neuropathies were caused by the infection itself, treatment with intravenous immunoglobulin, plasmapheresis, and correct treatment of cytomegalovirus infection is necessary.

Hope you found the answer helpful.

Let me know if I can assist you further.

Take care.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Dr. Erion Spaho

Neurologist, Surgical

Practicing since :2004

Answered : 4492 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

159 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can Temporary Neuron Impairment Be Induced By AZT, Crixivan, Epivar And Kaletra?

Brief Answer: It is difficult to distinguish the correct cause. Detailed Answer: Hello and thanks for using Healthcaremagic.com. I have read your question and understand your concerns. Neuropathies related to H.I.V infection are usually seen in patients with CD4 count less than 50 cells/mm3, but are encountered with higher values of CD4 count as well. This is usually related to cytomegalovirus (CMV) infection and can progress rapidly in the late phase of the infection. Early multiple mononeuropathy is usually self-limited and can present at the time of seroconversion. So. it is difficult to say if the neuropathies were attributed to the infection, or the drugs side effects. If the neuropathies were caused by these drugs, improvement should be seen after stopping them usually in few months. If the neuropathies were caused by the infection itself, treatment with intravenous immunoglobulin, plasmapheresis, and correct treatment of cytomegalovirus infection is necessary. Hope you found the answer helpful. Let me know if I can assist you further. Take care.